Ciprofloxacin-Induced Hemorrhagic Vasculitis

Frank P. van den Berg, J. H. T. Wagenvoort, A.M.J. van der Kleij, Joep A. W. Teijink*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

3 Citations (Web of Science)

Abstract

Ciprofloxacin-induced hemorrhagic vasculitis is a rare side effect. It has only been described in 10 case reports since 1989. However, recently we were confronted with two cases within 1 month. In one patient the vasculitis resolved after termination of the ciprofloxacin therapy; in the other patient the ciprofloxacin-induced hemorrhagic vasculitis was superimposed on a severe forefoot infection, leading to progressive gangrene and a below-knee amputation. Ciprofloxacin is among the standard treatments for infected ischemic ulcers; in the rare case of ciprofloxacin-induced hemorrhagic vasculitis, it might be interpreted as progression of infection, instead of a complication of the treatment, thus leading to faulty diagnosis and treatment. The intention of this case report is to raise awareness for anyone prescribing ciprofloxacin as treatment for infected diabetic and ischemic ulcers. Annals of Vascular Surgery Inc.
Original languageEnglish
Pages (from-to)256e13
JournalAnnals of Vascular Surgery
Volume24
Issue number2
DOIs
Publication statusPublished - Feb 2010

Cite this